Medications That May Cause Or Worsen Urinary Incontinence | Sahar Anjomshoaa, PharmD | RxEconsult
Menus

All Health Articles

Medications That May Cause Or Worsen Urinary Incontinence Category: Urology by - November 9, 2014 | Views: 1059 | Likes: 0 | Comment: 0  

Urinary Incontinence

Medications That Cause Urinary Incontinence

Introduction

Urinary incontinence is defined as a loss of bladder control. The incidence of it increases with age and affects women twice as much as men. In patients 65 years and older, 15% to 30% in the community and over 50% in long-term care experience urinary incontinence that can cause conditions such as urinary tract infection, cellulitis, pressure ulcer, falls and fracture, sleep deprivation, social withdrawal, depression, and sexual dysfunction.

Urinary incontinence is a side effect of some medications. Commonly prescribed medications associated with urinary incontinence include diuretics, alpha-adrenergic blockers, calcium channel blockers, antipsychotics, and antidepressants. While medications in these classes are more likely to cause urinary incontinence, not everyone taking them will experience this side effect.

It is important for patients to know whether their medications may be contributing to  urinary incontinence so that they can ask their doctor for medications that do not increase the frequency of urination. 

Diuretics

Diuretics are used for the treatment of hypertension and heart failure. The four classes of diuretics are thiazides, thiazide-like diuretics, loop diuretics, and potassium-sparing diuretics. Amongst these four classes of diuretics, loop diuretics have a higher prevalence of causing urinary incontinence. Examples of loop diuretics include bumetanide (Bumex), ethacrynic acid (Edecrin), furosemide (Lasix), and torsemide (Demadex). 

Diuretics increase urination and cause overactive bladder syndrome in older patients. Based on a clinical study done between 2002-2005 in an academic geriatric medicine clinic, 73% of patients on diuretics, especially, loop diuretics, experienced urinary incontinence. This can also be due to age and loss of bladder sensation. In order to manage urinary incontinence caused by diuretics, patients should take their diuretics in the morning instead of at bedtime or switch to another class of diuretics that is less likely to cause urinary incontinence.

 

Continue

 
 

For More Healthcare Insights Join Us On Twitter
and Facebook. Join The Community To Publish Articles.

Copyright 2017 RxEconsult. All Rights Reserved | Privacy Policy | Terms of Use | Sitemap